I've been taking statins on and off for several years. This week I was diagnosed with Neuropathy. I'm hoping (sick, hunh?) that with time, CoQ10, ALA and a few others, this will calm down and I'll be back? I'll happily wait and endure if that is the end result.
I was prescribed 10mg Lipitor in 1998, which I tolerated well for 3.5 years, when in July of 2002, I began to have horrible headaches, the likes of which I have never experienced before. In August, the headaches began to be accompanied with episodic confusion and profound lethargy which caused me to remain in bed up to 16 hours/day. I missed several days of work between Aug and Oct 2002. The episodic confusion was increasing in frequency. One night in particular, my wife woke to find me in the kitchen digging through the trash, when she asked what I was doing, I responded “Im looking for some milk”..this caused her concern. She took me to the doctor in the morning, to which he told her, I was having migraines, gave me a prescription for Imitrex (Injection), which I could not figure out how to administer it, despite my past 12 years working as a Critical Care and Emergency Room Registered Nurse , Over the next few weeks the frequency and severity of the headaches, fatigue and confusion worsened. And on one Sunday morning, after my wife woke to find me walking down the middle of the street at 2am, when she approached me, I did not know who she was, what I was doing etc..she was able to convince me to come back home. And in the morning she took me to the ER, as my confusion/lethrargy/headaches were unabated.
In the ER, she pleaded with the Dr to do an MRI scan, which she was told was not indicated. (34 years old, profound headaches, accompanied by confusion and fatigue is a pretty good indication for an MRI scan) And I was sent home with a diagnosis of Atypical Migraine. The following morning, my wife called my primary care doctor and asked him to order an MRI scan, to which he agreed. And was done the next day. When the results of the MRI were called to my doctor, he in turn called my wife and told her that the MRI revealed multiple lesions in my brain, scattered throughout the white and grey matter, and he referred me to a neurologist. When we saw the Neurologist, he told use he thought it was Atypical Multiple Sclerosis. We decided to seek a second opinion, and we called the University of Wisconsin, Madison, and made an appointment with an MS specialist. When we went there and I was evaluated by the specialist, to which we were told “I dont think it is MS, though I am unsure what is going on” we went home to follow up in 2 weeks for additional testing and further evaluation. Over the next few days, I took my Lipitor as usual, and I continued to worsen with headaches, confusion, and profound lethargy.
My wife called the MS Specialist at UW Clinics, and he recommended I be evaluated as soon as possible. My wife and I dropped our 2 year old son off at my parents and we headed to UW Hospital where we were met by the Neurologist we had seen in clinic prior. Upon a mini mental exam, which I failed miserably, he admitted me to the hospital, Where I spent the next 28 days, akin to a 90 year old with advanced Alzheimer's disease. I could not walk, nor speak coherently, I was incontinent of bowel and bladder, I did not know my wife, nor my parents, brother or sister.
I had a brain biopsy which showed the lesions to be Apoptosis, (Programmed Cell Death), and an Electron Mictroscopy which revealed Mitochondrial DNA abnormalities consistent with Mitochondrial Encephalomyopathy and Lactic Acidosis with Stroke Like Episodes (MELAS). A muscle biopsy corroborated these findings. Serial Lactic Acid levels were grossly elevated, consistent with MELAS. I was to be transferred to a nursing home to live out my days, when I was evaluated by a visiting professor from Harvard, he suggested starting me on a mitochondrial Cocktail (essentially 13 vitamins, amino acids and one KEY NUTRIENT, CoQ10.
It was within 36 hours of starting this cocktail, that I could now answer simple questions, I began to walk with assistance, I could feed myself with assistance, I could now recognize my wife and my son and my parents and siblings. I was able to discharge home with aggressive rehab therapies.
Within a few weeks of being home, my wife and I watched Good Morning America one day, and Diane Sawyer was interviewing Dr Beatrice Golomb MD PhD, of the University of California San Diego. They were discussing a Statin Effects Study, Dr Golomb was to be doing. My wife urged me to enroll in the study, to which I replies, “Honey, my job as an RN was to know full well what the drugs I gave to my patients could do as well as any adverse effects.” But she was persistent, and I enrolled in the study, and had all of my medical records sent to Dr Golomb. When the study had finished, I received a call from Dr Golomb who informed me that I was one of several patients in her study with similar courses of illness and similar Brain and Muscle Biopsy findings, she told be she referred our cases to Dr Doug Wallace at UC Irvine, who she referred to as one of the top Mitochondrial Disease Experts in the US, and it was his opinion that my use of Lipitor was the Causal Contributor to the Mitochondrial DNA mutations, as well as the holes (Apoptosis) in my brain.
Since discharge on 11/7/2002, I have Peripheral Neuropathy, I still struggle with profound fatigue, muscle pain in my legs, severe cognitive delay as evidenced by an in depth Neuro-psychiatric Evaluation. It has been 13 and 1/2 years since my disability began. I have poured thousands of hours into researching the effects these dangerous drugs can and do have, more often than admitted by the doctors who dole these drugs out with callous disregard to the profound risks these drugs can have. I am an admin in a facebook group for statin side effects…I have read several books about statins and their risks an minimal benefits..none of which I was truly educated about during my tenure as a Critical Care RN. If anyone would like more information, please check out http://www.facebook.com/groups/statinsand or read “The Truth About Statins: Risks and Alternatives to Cholesterol Lowering Drugs” by Dr Barbara Roberts MD a cardiologist of 40 years who knows all to well the dangers these drugs can and do have.
I was perfectly healthy. My doctor started me on a statin in 2008. My numbers were not real high but he started me just as a precauction. After just a few months I got a nagging pain on the right side of my neck, developed cataracs and had an episode where I almost passed out and thought I was having a stroke. I immediately stopped the statin. I had such weakness and fatigue that it took over a year to recover. Since the episode I have had annoying tingling in my hands and feet. I am going to try the alpha lipoic acid as Brenda suggested. Stay away from statins. They are a worthless poison.
Manganui, Northland, New Zealand
Manganui, Northland, New Zealand
I too suffer from Statin drug neuropathy. Mine was so severe I have to take the high does gabapentin and high dose Hydrocodone just to bring my pain level down a small bit. I had to find another doctor because the pain was getting worse and he couldn't find anything to help it or seem to want to help me in anyways. The new doctor immediately too me off of the Statin drugs and after about a week I started to feel some relief from the the neuropathy pain, after a couple weeks he told me to try alpha lipoic acid. With in two weeks my neuropathy pain went from unbearable to painful. Now after a year I am back walking, playing and living a better life now. I still have the neuropathy pain still but it is a whole lot better and hardly interfere with my life. I just wish doctors would go back to healing people instead of trying to make people sicker.
If you'd search "statin-induced neuropathy" on the web and you'll be amazed at how many people are suffering from this statin drug. I am one of the victims by this big Pharma scam! Most of us suffer debilitating pains in our lower bodies plus other symtoms due to the damage caused by statins on our peripherol nurvous systems. This disease can hit some patients even after they stopped their statins for four years! Sadly, it is not reversable and so far, there is no cure! A former NASA medical doctor, spoke from his own experience, said:"Don't waste your time and money, just take as much CoQ10 as you can afford!".
So beware! Those who are being advised to take statins by your doctors should pay close attention to your body reactions. The best thing is to evaluate yourself if it is reallly benefitial to you. Is cloresterol as bad as they claim? Search the web and you'll find many infos that might shock you! It was too late for me! Cholesterol has been distorted by the big Pharma for they can benefit big time in it - worldwide sales of statins is over $160 billion annually. But to those who suffer this so called side effects from the statins everyday, it is a killing drug! Many healthy people became sick and a few died from this drug! I don't know how much incentive my doctor who prescribed me the statins had received, but I wish him and those who push the statins to burn in hell!
PS - I wonder if EC would open a new link on this topic? I am sure I am not the only victim of statins over here! Ironically, if I didn't suffer from this thing, I would'nt be connected to this wonderful website! Thank you, EC!
San Antonio, Texas
Dallas, Texas, Usa
La, Ca, Usa
Laurel, Md, Usa
Aurora, Nc Usa
Thousand Oaks, Ca, Usa